2005 Label Change Warns About Higher Levels Of Estrogen Found In Ortho Evra
In July 2005 the Associated Press (AP) published an investigative article that linked the birth control patch Ortho Evra to an increased risk of blood clots and deaths -- compared to older contraceptives -- in some young healthy women.
In November 2005 the FDA announced that it had approved an updated label, or package insert, for the Ortho Evra contraceptive patch. This label change was intended to warn doctors and patients that the Ortho Evra birth control patch exposes women to higher levels of estrogen than a typical birth control pill. It is the higher levels of estrogen which women using the Ortho Evra skin patch are exposed to that causes the increased risk of developing blood clots and other serious side effects.
The AP's July 2005 article on Ortho Evra said that a review of adverse drug reaction reports for Ortho Evra revealed that 17 of the 23 death cases appeared to be related to blood clots. The AP article stated that there were 12 deaths of Ortho Evra users reported to the FDA in 2004. The actual number of deaths due to blood clots in Ortho Evra users, however, is probably much higher because the FDA estimates that the agency receives reports for only a small percentage -- in the range of 1% (1 out of 100) to 10% (1 out of 10) -- of the serious adverse drug reactions that actually occur in the U.S.
Ortho Evra was approved by the FDA in November 2001 and is the first contraceptive product to be approved for use is the U.S. as a skin patch. Ortho Evra is sold by Ortho-McNeil Pharmaceuticals, Inc. of Raritan, N.J.
By examining documents related to FDA reviews of clinical trial results submitted by Ortho-McNeil in support of Ortho-Evra, the AP found that the safety of Ortho Evra was disputed even before it was approved by the FDA in 2001. The AP reported that the FDA medical officer reviewing the Ortho Evra application disagreed with Ortho-McNeil about whether or not two cases of blood clots in the lungs (pulmonary embolus) in young women participating in the pre-approval clinical trials were caused by the Ortho Evra. In relevant part, the FDA medical officer wrote:
"THE REVIEWER DOES NOT AGREE WITH THE SPONSOR’S [Ortho-McNeil] ABOVE CONCLUSIONS. The two cases of pulmonary embolus, a serious and potentially fatal condition, must be counted as two cases in the ... group [emphasis in the original]."
As concerns the increased risk of developing blood clots associated with Ortho Evra, it is generally advised that women using the Ortho Evra birth control patch should contact their physician if any of the following warning signals develop:
- Sharp chest pain, coughing of blood, or sudden shortness of breath (indicating a possible clot in the lung)
- Pain in the calf (indicating a possible clot in the leg)
- Crushing chest pain or tightness in the chest (indicating a possible heart attack)
- Sudden severe headache or vomiting, dizziness or fainting, disturbances of vision or speech, weakness, or numbness in an arm or leg (indicating a possible stroke)
- Sudden partial or complete loss of vision (indicating a possible clot in the eye)
Lastly, like the other hormonal contraceptives, Ortho Evra has a "black-box" warning about the fact that cigarette smoking increases the risk of serious cardiovascular side effects. This risk increases with age and with heavy smoking (15 or more cigarettes per day). Women over 35 years of age who use hormonal contraceptives, including Ortho Evra, especially should be strongly urged not to smoke.
(Posted by: Tom Lamb)